Missouri, 2013

Flash Flooding and Hail in Missouri, May 26, 2013

May 26, 2013 · NWS EAX · 4 events in 2 counties and zones

Diurnally driven thunderstorms, aided by a weak disturbance, were noted across central Missouri, during the late afternoon hours of May 26, 2013. Due to their slow movement, locally heavy rains were observed, which produced some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Diurnally driven thunderstorms, aided by a weak disturbance, were noted across central Missouri, during the late afternoon hours of May 26, 2013. Due to their slow movement, locally heavy rains were observed, which produced some flash flooding. There was also one report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 2:03 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 26, 2:03 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT Sun May 26 2013

.SHORT TERM...(This Evening through Monday)
Issued at 303 PM CDT SUN MAY 26 2013

Afternoon update to the forecast focuses on the convection beginning
to develop across parts of central Missouri into north central and
northeast Missouri. Appears that moisture transport and warm air
advection ahead of a weak circulation, noted in water vapor imagery
across eastern Nebraska and Kansas this afternoon, was sufficient to
spark numerous thunderstorms this afternoon. Shear profiles in the
near storm environment continue to be rather poor, so severe weather
is not expected; though given the MUCAPE values in the vicinity of
2000 J/KG, thoughts are that collapsing storms may generate some
locally gusty winds along with small hail. Storms look to be
somewhat helped by diurnal trends across central Missouri, so
current expectations are that what storms linger through the
afternoon hours will begin to dissipate as we lose the heating of
the day towards sunset.

Convection remains a strong potential overnight as another
convective complex is expected to develop. Operational and ensemble
models continue to struggle with when and where to initiate storms
in the moist lightly capped environment under the central Plains
shortwave ridge, though this does imply that the environment is well
primed to allow the nocturnal jet to likely spark convection across
north central Kansas and southern Nebraska late tonight. Current
expectations are that the late night complex will move east and then
east southeast as it enters Missouri, likely riding along and to the
north of the weak surface boundary analyzed from the northwest tip
of Missouri into central Missouri. Should all this work out as
forecast, expect storms to drag a foot through far northern Missouri
around sunrise Monday morning. This will likely result in lingering
stormy activity across north central and northeast Missouri through
the morning hours of Monday. Have opted to keep chance POPs near the
Iowa border through the daylight hours of Monday, though expectations
are that focus for any redeveloping convection Monday will be in the
afternoon hours across Iowa.

.LONG TERM...(Monday Night through Sunday)
Issued at 303 PM CDT SUN MAY 26 2013

Tuesday through Wednesday...The pattern at the beginning of the
mid-range period will be characterized by broad southwesterly flow
across the Plains into the Missouri Valley, downstream of a
negatively-tilted trough across the Rockies. At the surface, a
dry-line will be located west over western/central Kansas with a warm
front over northern Nebraska/Iowa. Embedded shortwave troughs within
the flow aloft will help initiate convection during the afternoon
hours along the aforementioned surface boundaries, including the
possibility of any residual outflow boundaries within the warm
sector. The most likely scenario is for convection to initially
develop and mature outside of the CWA and gradually move east or
northeastward during the evening/overnight. Thunderstorms are most
likely Tuesday night across northwest Missouri, where a few strong
or severe storms are possible. The upper trough ejects into the
Plains on Wednesday, with much of the flow meridional. The locations
of the surface boundaries on Tuesday make little progression by
Wednesday, with the exception of the warm front lifting further to
the north. Therefore a similar convective evolution and its
impact/timing to the CWA is anticipated on Wednesday into Wed night,
with the aid of a strong LLJ helping to maintain some degree of
nocturnal convection that would eventually affect portions of the
CWA late.

Thursday through Sunday...Models begin to diverge on the specific
evolution of the large-scale trough over the western/central CONUS
by the end of the work week. The general theme suggests the slow
approach of a cold front Thursday and Friday, owing to continued
probabilities of convection. Moderate shear and instability still
look to be juxtaposed ahead of the cold front, suggesting the
possibility of organized storm modes and subsequent strong/severe
weather threat. Models continue to diverge on the progress of the
cold front by the weekend, and these details are challenging to
determine at this range based on the dependency of reinforcing cold
pools from convection and uncertainty in the overall pattern, and
therefore lends a highly uncertain forecast for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1240 PM CDT SUN MAY 26 2013

Low confidence forecast. Still some potential for pop-up storms this
afternoon across northern Missouri, but think that activity should
be farther north than the terminals for the rest of the daylight hours.
However, this will require close watching through the afternoon.
Otherwise, thoughts are that a convective system might once again
start across Nebraska later tonight, only to shift east-southeast
through the early morning hours of Monday, possibly bringing
convection to the KSTJ terminal. Have only included VCTS for the KC
terminals as the preferred track for early morning convection looks to
take the storms north of the city.

Low clouds, oscillating between MVFR and VFR, will likely stick around
through the rest of the day before fading for a time this evening.
Marginally low clouds, VFR, may return again in the morning as the
convective activity slides by to the north. These clouds might return
in the MVFR range, but will let later TAF updates adjust as needed
owing to low confidence.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Blair
AVIATION...Cutter
Hazardous weather outlook, May 26, 12:05 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN MAY 26 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP OVER FAR NORTHWEST AND AND
NORTH CENTRAL MISSOURI THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS MAY DEVELOP OVER THE WESTERN PLAINS THIS EVENING AND
TRACK TOWARDS THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. WHILE
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS MAY BE
CAPABLE OF MARGINALLY SEVERE HAIL AND GUSTY WINDS TOWARDS DAYBREAK
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE LATE MONDAY AFTERNOON AND MONDAY
NIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE MONDAY NIGHT AS
THUNDERSTORMS MOVE EAST OUT OF KANSAS AND NEBRASKA THROUGH FAR
NORTHWEST MISSOURI AND ADJACENT AREAS OF NORTHEAST KANSAS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS ALONG WITH LARGE HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THURSDAY AND MAY LINGER INTO
SATURDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NECESSARY
MONDAY.

CUTTER

In the hours before

Special weather statement, May 26, 3:12 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT SUN MAY 26 2013

MOZ040-262145-
HOWARD MO-
412 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
445 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HOWARD COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3911 9250 3906 9268 3912 9275 3930 9263
      3925 9243
TIME...MOT...LOC 2112Z 230DEG 15KT 3915 9262

LAFLIN
Special weather statement, May 26, 4:05 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT SUN MAY 26 2013

MOZ040-262230-
HOWARD MO-
505 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 530 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR 7 MILES NORTHWEST OF
BOONVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE AND ARMSTRONG.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

LAT...LON 3912 9249 3898 9272 3898 9274 3897 9276
      3898 9285 3900 9287 3902 9288 3902 9289
      3905 9293 3932 9271 3925 9243
TIME...MOT...LOC 2205Z 229DEG 19KT 3906 9279

LAFLIN

The radar

The Pleasant Hill radar (KEAX), 141 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Howard

When
May 26, 4:22 PM CST to 10:22 PM CST
Where
Howard County, 0.54 mi E of Fayette to 2.17 mi SE of Fayette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.150, -92.690

Water was observed running across several roads.

Flash Flood, Howard

When
May 26, 4:40 PM CST to 10:40 PM CST
Where
Howard County, 0.54 mi E of Fayette to 1.12 mi ESE of Fayette
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.150, -92.690

A car was washed off Highway 5 near Fayette.

Flash Flood, Howard

When
May 26, 5:15 PM CST to 11:15 PM CST
Where
Howard County, 0.54 mi E of Fayette to 1.37 mi SE of Fayette
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.150, -92.690

A street was reported washed out in Fayette. Also multiple roads were closed due to high water.

Hail, Grundy

When
May 26, 5:30 PM CST
Where
Grundy County, 2.33 mi NNW of Edinburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.110, -93.720

This hail was reported at Leisure Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452365, 452366, 452367, 452368.